skip to content


In chronic renal failure of long standing, hypercalcaemia is usually caused by the use of vitamin D derivatives and phosphate binders, and sometimes by tertiary hyperparathyroidism. [See section on
Osteodystrophy]. Usually stopping vitamin D and calcium containing phosphate binders is enough, but be cautious if patient is on a significant dose of vitamin D or has had a parathyroidectomy - calcium may plummet.

In acute renal failure calcium is usually low-normal. A high-normal or high calcium should lead to suspicion that the renal problem is caused by hypercalcaemia itself, or by the same disease as is responsible for hypercalcaemia — e.g., myeloma.
 

Treatment of Hypercalcaemia

Fluid repletion with saline improves renal impairment caused by hypercalcaemia and has a small effect on calcium level.

Diuretics should be avoided unless adequate volume expansion with normal saline has been achieved. Thereafter loop diuretics can be used with caution, but thiazides tend to increase serum calcium.

Corticosteroids are effective in sarcoidosis, some haematological malignancies and allegedly also in vitamin D poisoning.

Bisphosphonates are effective in all circumstances. Disodium pamidronate can be given as a single dose of 30-90mg over 2-4 hours (maximum infusion rate 20mg/h in renal impairment; maximum concentration 60mg in 250ml 0.9% NaCl). Calcium falls over days, reaching a nadir at 3-5 days, and usually remaining suppressed for several weeks, when the infusion can be repeated. Note that high doses of pamidronate may be nephrotoxic - associated with proteinuria and FSGS.

For dialysis patients, adjusting calcium content of dialysate may be helpful.

 

Acknowledgements:   Neil Turner was the main author for this page. The last modified date is shown in the footer.

 

Licensed under a Creative Commons LicenseCreative Commons Attribution 4.0 International License.

K  

This page last modified 06.08.2013 09:31 by Emma Farrell. edren and edrep are produced by the Renal Unit at the Royal Infirmary of Edinburgh and the University of Edinburgh. CAUTIONS and Contact us.